Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 8, 2017Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Jul 8, 2017, 3:12 PM EDT for Jefferson County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 3:12 PM EDT (19:12 UTC)
Expired
Jul 8, 2017, 4:00 PM EDT
In force
48 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 59 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS81 KBUF 081912
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
312 PM EDT SAT JUL 8 2017

NYZ007-082000-
Jefferson-
312 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON
COUNTY...

At 312 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Cedar Point State Park to
18 miles northwest of Henderson Harbor to 14 miles northwest of Stony
Point. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Watertown, Clayton, Dexter, Glen Park, Cedar Point State Park, Adams
Center, Sackets Harbor, Rodman, Brownville and Cape Vincent.

This includes Interstate 81 between exits 42 and 49.
 
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4428 7587 4384 7591 4396 7638 4396 7634
      4402 7636 4405 7642 4410 7643 4414 7635
      4420 7631 4420 7624 4422 7619 4424 7617
      4428 7616
TIME...MOT...LOC 1912Z 277DEG 30KT 4421 7640 4409 7640 4401 7647 

$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:17 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 8, 2:17 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
217 PM EDT Sat Jul 8 2017

.SYNOPSIS...
High pressure over the Ohio Valley will nose north to the Lower
Great Lakes through Sunday. This will support generally fair weather
across the region with comfortably low humidity. Warmer and more
unsettled weather will return during the course of the new work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
While a cold front is now finally pushing away from our forecast
area...some showers and thunderstorms will persist this afternoon
across the North Country. Otherwise...drier air moving into the
region will promote increasing amounts of sunshine as we work
through the remainder of the afternoon. It will become more
comfortable as well...as dew point temperatures will drop into the
mid 50s.

Tonight...high pressure over the Ohio Valley will nose northward
across our forecast area. The corresponding cooler and much drier
airmass will lead to decent radiational cooling...so that mins
tonight will range from the upper 40s in the coolest Southern Tier
valleys to the mid and upper 50s right along the lakes. The
radiational cooling will also yield some fog in the valleys.

On Sunday...delightful weather will be found across the majority of
western New York as we will largely remain under the influence of
high pressure over the Ohio Valley. The exception may be found over
the North Country...and in particular in the Thousand Islands
region...where some afternoon showers could blossom ahead of a
weakening cold front. Sunday will be a little warmer as well...with
H85 temps in the vcnty of 12c encouraging afternoon temperatures to
climb to near 80 across the lake plains.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Broad cyclonic flow will be in place across the Great Lakes as an
upper level low remains stationary over Hudson Bay. Sunday night, a
weak cold front will approach the Lower Great Lakes and eventually
stall just to the north of Lake Ontario. This will introduce some
mid and high level clouds across most of the area with a chance of a
few showers for the North Country. Monday, this front then moves
back to the north in advance of a shortwave that will bring a better
chance for widespread showers and thunderstorms Monday evening into
Tuesday. Showers and thunderstorms will diminish from northwest to
southeast on Tuesday as a cold front slowly sags south of the region
across Pennsylvania and stalls.

Highs and lows across the region will be near climo with high
temperatures in the upper 70s/low 80s and overnight lows in the
upper 50s/low 60s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The pattern will remain unsettled through much of next week as a
baroclinic zone stalls over the southern Great Lakes. The front will
meander north and south across the area as numerous weak waves move
through the mean WNW flow aloft, with each one of these difficult to
time and place waves producing enhanced chances of showers and a few
thunderstorms. While most days will include a chance of rain next
week, there will also be a good amount of rain free time between the
weak waves.

The rain chances will temporarily lower late Tuesday night
through the first half of Wednesday as high pressure builds into
Quebec, with a push of drier air moving into NY. The dry
weather will be short lived however, as the next wave of low
pressure moves through the area late Wednesday and Wednesday
night, and yet another weak wave possible Thursday. By next
Friday the 12Z GFS and ECMWF force the baroclinic zone farther
south with a return to dry weather.

Temperatures will greatly depend on the placement of the east/west
oriented frontal zone. The latest 12Z guidance has trended north,
and thus warmer with temperatures not far from average in the upper
70s to lower 80s most days. Some previous runs had the frontal zone
farther south, supporting somewhat below normal temperatures. It may
still be a few days before model guidance settles on the precise
placement of the frontal zone, given the influence convection will
have on the synoptic scale frontal position.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
While MVFR cigs will persist at KROC through 21z...drier air moving
in behind a cold front will support VFR conditions across the
western counties for the remainder of the afternoon. It will remain
somewhat unsettled across the eastern Lake Ontario region through...
as a few more showers or thunderstorms will be possible.

High pressure over the Ohio Valley tonight will then extend
northward across our region. This will support fair VFR conditions
for most of the TAF sites...except across the Southern Tier where
some fog will likely develop and reduce VSBYS to under 2 miles for
locations like KJHW and KELZ.

On Sunday...any morning fog will quickly burn off...leaving fair VFR
conditions across the region.

Outlook...
Monday...VFR...isolated to scattered MVFR w/ -SHRA/TSRA.
Tuesday...VFR...scattered MVFR with -SHRA/TSRA.
Wednesday...Mainly VFR, but scattered storms over the far western
counties.
Thursday...Mainly VFR with scattered showers and thunderstorms.

&&

.MARINE...
In the wake of this mornings cold front...winds have freshened on
both lakes...particularly on Lake Ontario. Small craft advisories
remain in place for the nearshore waters east of Sodus Bay...but
waters will be choppy at times back as far as Hamlin Beach.

Tonight...high pressure over the Ohio Valley will extend north to
the Lower Great Lakes. While the weakening sfc pressure gradient
will allow winds to subside a bit...winds will still be high enough
to keep small craft advisories in place for the eastern end of Lake
Ontario.

For Sunday...the clockwise circulation around the aforementioned
surface high will support moderate to occasionally fresh winds on
both lakes. While conditions should be just below small craft
advisory levels...somewhat choppy conditions will be found on Lake
Erie from Sturgeon Point to Buffalo Harbor and also on Lake Ontario
from Stony Point to mouth of the St Lawrence River.

While there will be a minimal risk for thunderstorms on Monday...
winds and waves will be below small craft advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 5 AM to 5 PM EDT Sunday for
     NYZ007.
     Lakeshore Flood Warning until 5 PM EDT Sunday for NYZ006.
     Beach Hazards Statement until 10 PM EDT this evening for
     NYZ004>006.
     Lakeshore Flood Warning until 5 AM EDT Sunday for NYZ004-005.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT Sunday
         for LOZ045.
         Small Craft Advisory until 2 PM EDT Sunday for LOZ044.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...AR/CHURCH
LONG TERM...HITCHCOCK
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 8, 5:22 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
522 AM EDT Sat Jul 8 2017

NYZ001>003-008-010>014-019>021-085-090930-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
522 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-090930-
Jefferson-
522 AM EDT Sat Jul 8 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 AM TO 5 PM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-090930-
Wayne-Northern Cayuga-
522 AM EDT Sat Jul 8 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM EDT SUNDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-090930-
Oswego-
522 AM EDT Sat Jul 8 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM EDT SUNDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
522 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 8, 9:41 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
941 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     TSTM WND DMG     LITTLE GENESEE          42.03N  78.21W
07/08/2017                   ALLEGANY           NY   LAW ENFORCEMENT

            TREE AND WIRE DOWN.

&&

EVENT NUMBER BUF1701217

AR
Special weather statement, Jul 8, 3:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
312 PM EDT SAT JUL 8 2017

NYZ007-082000-
Jefferson-
312 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON
COUNTY...

At 312 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Cedar Point State Park to
18 miles northwest of Henderson Harbor to 14 miles northwest of Stony
Point. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Watertown, Clayton, Dexter, Glen Park, Cedar Point State Park, Adams
Center, Sackets Harbor, Rodman, Brownville and Cape Vincent.

This includes Interstate 81 between exits 42 and 49.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4428 7587 4384 7591 4396 7638 4396 7634
      4402 7636 4405 7642 4410 7643 4414 7635
      4420 7631 4420 7624 4422 7619 4424 7617
      4428 7616
TIME...MOT...LOC 1912Z 277DEG 30KT 4421 7640 4409 7640 4401 7647

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:51 PM EDTSpecial Marine WarningBUF54 min
Jul 8, 1:49 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming41 min
Jul 8, 2:28 AM EDTSpecial Weather StatementBUFMonroe47 min
Jul 8, 3:33 AM EDTSpecial Weather StatementBUFJefferson27 min
Jul 8, 3:42 AM EDTSpecial Marine WarningBUF63 min
Jul 8, 4:11 AM EDTSpecial Weather StatementBUFOswego49 min
Jul 8, 4:42 AM EDTSevere Thunderstorm WarningBUFLewis, Oswego49 min
Jul 8, 4:51 AM EDTBeach Hazards StatementBUFCayuga, Oswego, Wayne18 hr
Jul 8, 4:51 AM EDTLakeshore Flood WarningBUFCayuga, Jefferson, Oswego, Wayne36 hr
Jul 8, 4:53 AM EDTSmall Craft AdvisoryBUF39 hr
Jul 8, 5:37 AM EDTSpecial Weather StatementBUFSt. Lawrence23 min
Jul 8, 7:47 AM EDTSpecial Weather StatementBUFAllegany58 min
Jul 8, 7:58 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus47 min
Jul 8, 8:41 AM EDTSpecial Weather StatementBUFLivingston49 min
Jul 8, 2:51 PM EDTSpecial Marine WarningBUF84 min
Jul 8, 3:59 PM EDTSpecial Weather StatementBUFJefferson46 min
Jul 8, 4:43 PM EDTSpecial Weather StatementBUFLewis32 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.